Idaho, 2012

Debris Flow in Idaho, May 1, 2012

May 1, 2012 · NWS OTX · 1 event in 1 county or zone

An extremely wet March and April over the Northern Idaho Panhandle contributed to a large landslide down the steep terrain adjacent to Myrtle Creek in Boundary County. The slide caused extensive damage to Myrtle Creek Road, also known as Forest Road 633.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An extremely wet March and April over the Northern Idaho Panhandle contributed to a large landslide down the steep terrain adjacent to Myrtle Creek in Boundary County. The slide caused extensive damage to Myrtle Creek Road, also known as Forest Road 633.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 30, 9:33 PM PST, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 30, 9:33 PM PST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1033 PM PDT Mon Apr 30 2012

.SYNOPSIS...
A number of weather disturbances will move over the area this
week. The result will be below normal temperatures and occasional
intervals of rain showers in valleys with rain and snow showers
over mountains. Light snow accumulations are possible in the
mountains from time to time. Breezy to locally windy conditions
are also expected at various times for much of the week.

&&

.DISCUSSION...
Convection is diminishing across eastern Washington while the
secondary shortwave is rotating across the northeast corner of
Washington into the far northern Panhandle. Expect showers to
linger over the Panhandle mountains through midnight due to
upslope flow. There were several lighting strikes this
evening...especially near the Canadian border and over the
Palouse. This activity has quieted down with loss of daytime
heating. The gusty winds will settle down as well while speeds
will remain steady through the night under the swift westerly flow
aloft. /rfox.

&&

.AVIATION...
06Z TAFS: The shower activity has pushes toward the Canadian border
and the Panhandle mountains, although there has been some renewed
shower activity near KPUW that will persist through 08z. Otherwise
the showers have left the TAF sites and VFR conditions are expected.
Breezy winds will continue especially with a strong westerly jet
over the region. Anticipate local gusts to 25-30kt overnight. Mid
level clouds will move into the region and which may flirt with some
MVFR conditions from KGEG-KCOE overnight. From 19z Tuesday through
02z Wednesday, winds will become gusty with isolated to scattered
showers especially north and east of the KGEG area.
/rfox

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        37  54  35  54  37  49 /  20  40  40  40  10  80
Coeur d'Alene  37  51  35  51  36  49 /  30  40  40  60  10  80
Pullman        37  51  34  52  37  51 /  20  20  20  30  10  80
Lewiston       40  59  41  60  41  60 /  20  10  10  10  10  80
Colville       39  59  36  59  37  53 /  40  60  50  40  10  80
Sandpoint      40  49  35  49  34  50 /  50  70  60  60  10  70
Kellogg        36  45  35  46  33  48 /  90  80  50  70  10  80
Moses Lake     42  62  37  62  39  59 /  10  10  10  10  20  60
Wenatchee      42  59  41  59  42  56 /  10  10  10  10  40  60
Omak           40  62  33  62  38  55 /  10  10  30  20  20  80

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Apr 30, 7:31 AM PST, 16 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
831 AM PDT MON APR 30 2012

IDZ002-004-WAZ036-011545-
COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-SPOKANE AREA-
831 AM PDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE SPOKANE AND ST. JOE RIVERS...AS WELL AS LAKE COEUR D'ALENE
WILL CONTINUE TO REMAIN ABOVE FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL AREA RIVERS WILL REMAIN NEAR OR ABOVE FLOOD STAGE THROUGH
MUCH OF THIS WEEK.

IDZ001-003-026-027-WAZ031>035-037-038-041>044-011545-
NORTHERN PANHANDLE-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
831 AM PDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Northern Panhandle

When
May 1, 12:00 AM PST to 3:00 AM PST
Where
Northern Panhandle forecast zone
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A large landslide along the steep terrain adjacent to Myrtle Creek washed out a section of the Forest Road 633 and covered other sections of the road with boulders, mud, and logs making the road impassible. The slide was discovered on May 1st, but the exact time was unknown.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380173.